Wisconsin, 2018

Damaging Winds in Wisconsin, September 15, 2018

September 15, 2018 · NWS DLH · 2 events in 1 county or zone

Storms developed along a stationary boundary. One supercell produced large hail before a line of storms formed and brought damaging winds and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Storms developed along a stationary boundary. One supercell produced large hail before a line of storms formed and brought damaging winds and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 15, 12:49 AM CST, 22 minutes earlier.

Area forecast discussion, Sep 15, 12:49 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
149 AM CDT Sat Sep 15 2018

.SHORT TERM...(This evening through Saturday)
Issued at 254 PM CDT Fri Sep 14 2018

A continued chance for showers and storms through the first half of
the weekend, with the best chance for precipitation overnight
tonight across northeast Minnesota. Lower than normal confidence in
precipitation location/amounts/timing due to overall weakly-forced
nature of the precipitation. A mix of temperatures across the region
due to the cold front across the Upper Midwest, with cooler
temperatures in the 60s to low 70s in far northern MN and near the
Lake Superior shoreline into NW WI due to east/northeast winds
behind the front, but much warmer south of the front with highs in
the low 80s for places like Brainerd and Hayward. Mostly cloudy
skies through tonight into tomorrow, with partial clearing from
south to north Saturday afternoon.

On the synoptic scale there remains southwesterly flow at mid/upper
levels across the northern Plains, Upper Midwest, and across
southern Canada as a result of a broad area of ridging over the
Great Lakes and a longwave trough over the west coast. A potent mid-
level shortwave trough will track across central California and lift
into he northern Rockies causing a surface low to deepen over the
northern High Plains late Saturday. Southerly flow continues at low
levels across the Great Plains today into tomorrow, reinforcing the
warm and humid airmass in place over parts of the Upper Midwest. A
the surface, a stalled-out northeast-to-southwest oriented cold
front is across northern Minnesota with mainly clear skies and
cooler temperatures on the northern side of the front, while an
expanse of stratocumulus clouds and warm/moist conditions exist
ahead of the front across parts of east-central Minnesota and
northwest Wisconsin. Elevated instability is around 1000 j/kg MUCAPE
per SPC Mesoanalysis and as of 300 PM satellite imagery indicated
agitated cumulus around the Twin Ports along the frontal boundary.
Low level convergence combined with weak broad-scale lift from the
jet streak to the north should eventually cause some showers and
storms to develop along the front in east-central Minnesota into
parts of northwest Wisconsin. The front will then gradually lift
north through tonight with convective active spread along the front,
with a few strong to severe storms possible given the elevated
instability and good deep layer shear available in northern
Minnesota due to the stronger winds aloft. However, the greater
threat may be the rainfall amounts. The tropical-like airmass in
place will produce fairly efficient rainfall rates, and while
individual storms may not be all that strong, the along-front storm
motion and slowly moving front may lead to a potential for localized
flooding somewhere along the Iron Range or farther north.

Overnight storm activity is expected to mainly be limited to
northern Minnesota, but isolated to scattered showers/storms are
possible within the warm sector to the south of the front through
Saturday, including the Twin Ports. There should be a break in the
precipitation sometime Saturday morning into the early afternoon,
then activity will redevelop in the late afternoon hours, mainly
focused along the international border. However, given the
instability across the region and low level moisture, it is possible
showers/storms pop up elsewhere across the Northland depending on
where any weak surface boundaries (either from previous convection
or from interaction with the cooler Lake Superior air) exist, so low
chances for precip will exist through the day Saturday.

.LONG TERM...(Saturday night through Friday)
Issued at 254 PM CDT Fri Sep 14 2018

A few rain chances are forecast Saturday night and again Sunday
night through Monday night. Drier conditions are expected through
mid week with rain chances returning Wednesday night and
Thursday. Temperatures will remain above normal through Sunday
then cooling to near normal for the remainder of the period.

A nearly stationary front will be located over the region
Saturday night and is forecast to lift northward across northern
Minnesota, northern Wisconsin, and Lake Superior overnight as a
warm front. Showers and thunderstorms are possible along and
north of the boundary. Locally heavy rainfall and a few strong
storms are possible. Surface low pressure is forecast to develop
in the Dakotas and lift northeastward along the boundary into
northwest Ontario by Sunday night. A cool front will trail behind
the surface low and will bring another chance of rain and storms
to the Northland Sunday night through Monday night. Temperatures
will remain above normal Sunday and trend cooler Monday. Highs
Sunday will reach the low 70s in northeast portions of the
Arrowhead and the low to middle 80s in central Minnesota and
portions of northwest Wisconsin. Highs will be in the middle to
upper 60s north to near 80 south on Monday.

Temperatures trend cooler, near normal, for the remainder of the
forecast period with highs in the low to upper 60s. The cool
front is forecast to stall over southern South Dakota through
southern Wisconsin on Tuesday, keeping rain chances generally
south of the Northland. The ECMWF has the front a bit closer to
the area, but have discounted that solution this afternoon and
leaned toward the drier GFS and GEM. The front will lift
northward in response to developing low pressure in the Plains
Wednesday afternoon through Thursday night. Rain chances return
to the Northland by late Wednesday afternoon with higher rain
chances, and a potential for heavy rainfall, Wednesday night
through Thursday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 149 AM CDT Sat Sep 15 2018

Thunderstorms with mainly MVFR conditions are moving across the
Minnesota terminals as of issuance time. These will continue to
move northeast, with new development on the southwest flank of the
complex of storms. Storms are expected to continue to affect the
Minnesota terminals until 12z with MVFR to IFR conditions. KHYR
should remain out of this band of convection, and KINL to be just
outside. MVFR Stratus to remain over most of the terminals behind
the convection, affecting mostly the MN terminals. East winds to
bring the lake boundary in and bring IFR conditions to KDLH and
possibly KHIB as well. Another round of showers and thunderstorms
is expected after 18z, but timing, duration and lowest conditions
are quite uncertain at this time and have kept to no worse than
MVFR for this time range as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  63  67  60  79 /  70  60  30  10
INL  54  67  60  81 /  60  40  60  10
BRD  66  80  68  83 /  60  40  10   0
HYR  67  81  66  81 /  20  40  20  10
ASX  64  75  61  82 /  40  40  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 4 AM early this morning to 10 AM CDT
     Sunday for LSZ121-140>148.

&&

SHORT TERM...JJM
LONG TERM...Huyck
AVIATION...LE
Hazardous weather outlook, Sep 14, 2:03 PM CST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
303 PM CDT Fri Sep 14 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-152015-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
303 PM CDT Fri Sep 14 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

There is chance for thunderstorms late today and tonight across
the Northland, with the best chance for storms in northeast
Minnesota along and north of Highway 2 tonight. A few storms
could be strong producing large hail and gusty winds. In addition,
repeat showers and storms producing heavy rainfall may lead to
localized flooding for areas along and north of the Iron Range.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Several rounds of thunderstorms are forecast Saturday through
Monday night. Some storms may be strong to severe, especially
Saturday evening, and may also produce locally heavy rainfall.

Strong northeast winds on Saturday will likely lead to a high
risk for rip currents for the beaches of Duluth and Superior.

Rain and thunderstorms return to the forecast Wednesday afternoon
through Thursday night. Some storms may be strong to severe and
heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-152015-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
303 PM CDT Fri Sep 14 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Isolated thunderstorms are possible tonight. Some storms may be
strong to severe with frequent lightning, large hail, and gusty
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northeast winds are expected to develop late tonight and
continue through Sunday morning. The strong winds and resultant
waves will create conditions hazardous to smaller vessels. A
Small Craft Advisory may be needed.

Several rounds of isolated thunderstorms are forecast from
Saturday afternoon through Monday night. Some storms may be
strong to severe. Another round of rain and thunderstorms is
possible Wednesday evening through Thursday night.

JJM/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 14, 11:48 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Duluth MN
1248 AM CDT SAT SEP 15 2018

MNZ025-034-035-150615-
Northern Aitkin-Crow Wing-North Cass-
1248 AM CDT SAT SEP 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AITKIN...EAST
CENTRAL CASS AND NORTHEASTERN CROW WING COUNTIES...

At 1248 AM CDT, a strong thunderstorm was near Swatara, or 24 miles
west of Big Sandy Lake, moving east at 45 mph.

Wind gusts up to 40 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Emily, Hill City, Palisade, Swatara, Waukenabo, Little Pine,
Haypoint, Bain, Esquagamah Lake, and White Elk Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4675 9397 4702 9386 4700 9339 4669 9345
TIME...MOT...LOC 0548Z 273DEG 38KT 4688 9377

LE
Special weather statement, Sep 14, 11:50 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
1250 AM CDT SAT SEP 15 2018

MNZ019-037-150615-
Central St. Louis-Carlton/South St. Louis-
1250 AM CDT SAT SEP 15 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...

At 1249 AM CDT, a strong thunderstorm was near Saginaw, or 13 miles
north of Cloquet, moving east at 30 mph.

Wind gusts up to 40 mph, penny size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Duluth, Hermantown, Brookston, Boulder Lake, Island Lake, Pike Lake
Near Duluth, City of Rice Lake, Saginaw, Fond Du Lac Reservation,
Grand Lake, Fredenberg, Alborn, Culver, Wild Rice Lake, Twig,
Burnett, Fish Lake, Congdon Park, Lakeside-Lester Park, and Kenwood.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4697 9273 4711 9205 4683 9193 4682 9196
      4679 9264
TIME...MOT...LOC 0549Z 257DEG 27KT 4692 9246

LE
Special weather statement, Sep 15, 12:16 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Duluth MN
116 AM CDT SAT SEP 15 2018

MNZ035>037-150630-
Northern Aitkin-Carlton/South St. Louis-South Aitkin-
116 AM CDT SAT SEP 15 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN AITKIN
AND NORTHWESTERN CARLTON COUNTIES...

At 116 AM CDT, an area of strong thunderstorms was over Big Sandy
Lake, moving east at 40 mph.

Wind gusts up to 40 mph, dime size hail, torrential rainfall, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Big Sandy Lake, Mcgregor, Cromwell, Palisade, Tamarack, Libby,
Wright, Balsam, Flowage Lake, Sheshebee, and Savanna Portage State
Park.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4667 9353 4691 9340 4685 9306 4678 9306
      4674 9284 4655 9297
TIME...MOT...LOC 0616Z 282DEG 43KT 4675 9330

LE
Local storm report, Sep 15, 12:28 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
128 AM CDT SAT SEP 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             3 S SILICA              47.22N 93.02W
09/15/2018  M1.00 INCH       ST. LOUIS          MN   BROADCAST MEDIA

&&

BJH
Local storm report, Sep 15, 12:30 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
130 AM CDT SAT SEP 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     HAIL             1 SSW FREDENBERG        46.96N 92.23W
09/15/2018  M0.70 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

BJH
Special weather statement, Sep 15, 12:53 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Duluth MN
153 AM CDT SAT SEP 15 2018

MNZ035>037-WIZ001-150715-
Northern Aitkin-Carlton/South St. Louis-South Aitkin-Douglas-
153 AM CDT SAT SEP 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL AITKIN...
CARLTON AND WEST CENTRAL DOUGLAS COUNTIES...

At 152 AM CDT, strong thunderstorms were along a line extending from
6 miles southwest of Cloquet, to near Tamarack, and moving east at 40
mph.

Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Cloquet, Carlton, Mahtowa, Barnum, Wrenshall, Cromwell, Kettle River,
Tamarack, Nemadji, Fond Du Lac Reservation, Pleasant Valley, Automba,
Wright, Sawyer, Scotts Corner, Kettle Lake, and Jay Cooke State Park.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Torrential rainfall is occurring with these
storms, and may cause localized flooding. Do not drive into areas
where water covers the road, the road may be washed out.

LAT...LON 4657 9205 4643 9290 4665 9329 4673 9274
TIME...MOT...LOC 0652Z 285DEG 37KT 4669 9262 4658 9311

LE

The radar

The Duluth radar (KDLH), 16 km away, was scanning. The volume nearest the first event began at 07:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
September 15, 1:11 AM CST to 1:12 AM CST
Where
Douglas County, 2.74 mi WSW of Superior
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.700, -92.150

A 12 inch diameter 40 foot tall pine tree was blown down onto a deck.

Thunderstorm Wind, Douglas

When
September 15, 1:25 AM CST to 1:26 AM CST
Where
Douglas County, 0.69 mi N of South Range
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.610, -91.980

A tree was snapped by the wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784270, 784271.